Eye Health

Updated 15 February 2016

Common glaucoma drug may cause droopy eyelids

Doctors should be cautious when prescribing specific eyedrops, researchers say.

0

Drugs commonly used to treat glaucoma may cause droopy eyelids and other side effects that can interfere with vision, according to a new study.

The drugs, known as prostaglandin analogues (PGAs), which are used to reduce eye pressure, have already been shown to cause blurred vision, dryness and changes in eye colour, the researchers said, suggesting that the new findings could lead to labelling changes for PGAs.

Doctors should be conservative when prescribing these drugs, the researchers added, particularly as a preventive measure for patients at risk for glaucoma.

"The loss of periorbital fat was previously described by us in a small series of unilateral PGA users," senior study author Dr Louis Pasquale, director of the glaucoma service at the Massachusetts Eye and Ear Infirmary, said in an infirmary news release. "Those observations did ultimately lead to a change in drug labelling. These new findings could change labelling for the PGAs, as upper lid [drooping] could aggravate pre-existing visual-field loss."

How the study was done

The study, led by Dr Mamta Shah, a medical student at Boston University School of Medicine, analysed 186 women and 157 men over the course of seven months in 2011. Researchers took into account any other glaucoma medications the patients were taking, along with other factors to determine whether PGAs alone caused certain side effects.

They found that PGA use in both eyes was associated with deepened upper eyelid furrows, hollowing of the inferior fat pads in the skin around the eye, droopy upper eyelids with abnormalities in certain muscles around the eye and lower lid retraction.

"Because PGAs are a first line of treatment for glaucoma, these results provide physicians with one reason to reconsider when they should be added in new patients, particularly those where the aim is to prevent glaucoma - such as in ocular hypertension patients or glaucoma suspects," said Pasquale, who also is an associate professor of ophthalmology at Harvard Medical School in Boston.

More information

The US National Eye Institute has more about glaucoma treatments and their side effects.

Copyright © 2016 HealthDay. All rights reserved.

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Ask the Expert

Optometrist

Megan Goodman qualified as an optometrist from the University of Johannesburg and is currently practising at Tygerberg Academic Hospital in Cape Town. She has recently completed a Masters degree in Clinical Epidemiology at Stellenbosch University. She has a keen interest in ocular pathology and evidence based medicine as well as contact lenses.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules